In this section you’ll find participants’ accounts of responding to overdose and the use of take-home naloxone. The people and stories in this section were carefully selected to highlight the diversity in backgrounds and experiences. While this website is not able to tell every possible story of overdose and take-home naloxone in Australia, it can show just how different people and their experiences are. In the stories can be found details of the many important concerns and circumstances our participants negotiated in saving lives in the community.
This section does not include the experiences of all participants. As it focusses on personal experiences of overdose and take-home naloxone, participants who had not encountered overdose or used naloxone do not appear. Overall, 26 of the 46 people who consume opioids are included. The remaining 20 had not encountered opioid overdose or in one case was not able to recount such events in enough detail to create a story for the site.
The stories presented here rely on participant reports of overdose. Some experiences may not conform to medical definitions of overdose, and some responses described may not reflect medical advice.
While these narratives were written from the interview transcripts and rely on their own words, some aspects have been paraphrased to improve coherence and readability. In making these changes we have worked hard to remain faithful to participants’ original meaning and intentions. Some experiences may also be presented in other sections of the website, using more detailed quotations.
Preferred Name: Shelley
Age: Late 30s
Who is Shelley?
Shelley lives in Melbourne’s south east. She describes her ethnic background as ‘Australian’: like both her parents, Shelley was born in Australia. Shelley’s primary source of income is a Commonwealth Disability Support Pension*. Shelley lives with her partner and has two children. Shelley originally got take-home naloxone from her local health service but gave it to a friend who she thought would need it more than her.
Shelley describes an occasion when she was in a car with two friends when one of them, Lisa, overdosed. Lisa had taken some other drugs that morning, and straight after injecting her heroin, she started to turn blue. Shelley felt panicky but she called the ambulance and stayed on the phone for instructions, while her other friend, Matthew, pulled the car over to the side of the road. They got Lisa out of the car, and Matthew gave her CPR until the ambulance arrived and paramedics took over. She revived before going to hospital in the ambulance.
As soon as she said that, I was worried. I said, ‘Are you serious? Why didn’t you tell me that? I would have told you to have less.’ I turned around and saw she was turning blue, and I completely panicked. I rang the ambulance while we looked for somewhere to pull over on the side of the road so we could follow their instructions to try to bring her back.
I told Matthew, ‘Pull over anywhere but here; I don’t care, just not near the church’, but we ended up near the church, with a school down the road, and I was thinking ‘Oh no’. There were people around seeing me panicking and I was calling out, ‘She’s turning blue, please help!’ People did try to help, we got Lisa out of the car and Matthew gave her CPR. He has done first aid and actually knows how to do it; he’d given another friend CPR once.
It took the ambulance a while to arrive, but then the paramedics took over. I spoke to the paramedics and the police, who also turned up, along with a fire engine. I’d told triple zero I only wanted an ambulance, but everybody turned up.
The paramedics were all very helpful. I was just straight-up honest with them. You’ve got to be when it’s someone’s life. I just wanted them to make sure Lisa wasn’t going to die on me.
I wasn’t standing close enough to see what they did to treat her. I was freaking out, and then I was on the phone arguing with my partner who called me and demanded I bring his car home right then.
Lisa came through before she hopped in the ambulance, and she asked the paramedics to let her out just around the corner, but they took her all the way to the hospital.
Reflecting on the value of naloxone, Shelley said she appreciated its benefits and didn’t worry about possible negative effects such as the person feeling unwell when they first wake up from an overdose. She said ‘well, you shouldn’t have taken that much in the first place – simple.’
Shelley (F, late 30s, Vic, non-prescribed opioids) describes an encounter with paramedics. She recounts first ‘panicking’ when her friend overdosed and then ringing an ambulance.
I panicked, yeah. Straight-out panicked. She started turning blue and I just literally panicked […] As soon as she’s [injected the heroin…] she said to me […] ‘I shouldn’t have probably had those tablets this morning, because I can feel the tingly feeling going straight to my head’ and I went, ‘Are you serious? Why didn’t you tell me that? I would have told you [to] maybe have less.’ […] [So] I rang the ambulance and I just followed their directions. They were all very helpful. I was just straight-up honest with them. Well, you’ve got to [be] when it’s someone else’s life, or anybody’s life, I suppose. I just wanted them to make sure she wasn’t going to die on me.
Shelley (F, late 30s, Vic, non-prescribed opioids) explains that she brought a friend along the second time she attended overdose response training.
I actually did [naloxone training] twice because I didn’t remember [enough information] the first time. I [also] got my friend to actually come in and do it, yeah. [And how did you find the training or the course?] […] I was interested […] in the subject […] because [the training] does help. You know, people down the track, like I’ve got two kids and they don’t touch drugs, but I mean if anything ever [happened in the future…].